Newly diagnosed , need help and understanding !

Newly diagnosed , need help and understanding !

I have just turned 22 and have been diagnosed with an underactive thyroid. I began loosing my hair 3 years ago and couldn't understand why I was loosing it. I'm 5ft 7 and weigh 8 stone 13 but since being on thyroxine I have Lost 5 pounds (which i don't like) doctors said this would happen. I began on 100mg off Levothyroxine and within a day off taken it was severely I'll with sharp shooting pains in my head to the point whereby struggled washing my hair because off the pain. Symptoms became worse and worse and then I was signed off sick to rest. Nothing eased it and after countless doctors appointments I was put on beta blockers because my blood pressure is high. Nothing helped and so I asked to be cut down to 50mg . Symptoms have improved my not fully solved. The main concern I have is my hair, as I have been gradually getting thinner and thinner hair over the course off the 3 years, since taking levothyroxine and within days off taking I began loosing clumps off hair , 5 weeks on and I got 2 thin patches which at this rate will be bold patches in a few weeks. My hair is so thin that I have no longer really any hair on my right side. I'm devastated by the sheer loss and everyday I wake up knowing that today I will loose more hair and the next and the next... Doctors have told me it will calm down but at this rate I wont have anyhair. I don't understand my blood results and of something could shed some light on them and help me see that there will be light at the end off the tunnel ..

6 Replies

oldestnewest
  • Welcome to the forum, Sophiemillerick.

    TSH 48.4 and FT4. 7.3 mean you are overtly hypothyroid and very undermedicated. Now you are used to 50mcg Levothyroxine you may be able to tolerate a 25mcg increase to 75mcg which will help your symptoms but it is likely you will need a further increase to 100mcg after 4-6 weeks. Being optimally medicated should help slow the hair loss but it may take a few months for the increased doses to improve your metabolism so that you get hair growth.

    TSH of people optimally medicated on Levothyroxine is usually around 1.0 with FT4 towards the top 75% of range.

    Ask your GP to test ferritin, vitamin D, B12, folate and zinc. Levels are often deficient/low in hypothyroid people and low ferritin and zinc in particular can cause hair loss.

    Supplementing Biotin and evening primrose oil may help reduce hair loss but it is slow. The most important thing is to get on a sufficient dose of thyroid replacement hormone.

  • Is my tsh very high then ? I had my serum ferritin levels checked and it was 32 ug/l , started taking a month ago floresine to help increase iron levels , take omega 3 and evening primrose oil, is there anything else I can do to help ? Have seen a trichologist and she said I have Chronic telogen effluvium

  • Sophie, yes 48 is high. Overt hypothyroidism is diagnosed when TSH is >10 and FT4 below range. If Floresine is one of the 'gentle' iron supplements it will take a long time to improve your ferritin. Ferrous Fumarate is recommended but some can't tolerate the constipation it causes. Take iron supplements with 500mg-1,000mg vitamin C to aid absorption and mitigate constipation. Iron must be taken 4 hours away from Levothyroxine.

    Take your Levothyroxine with a glass of water on an empty stomach for maximum absorption, one hour before or two hours after food, 2 hours away from other medication and supplements and 4 hours away from calcium, iron, vitamin D and oestrogen.

    Trichologists can often detect hypothyroidism through hair analysis. I assume yours knows you are hypothyroid but it may be helpful for her to know you are currently undermedicated as this may impact on treatment for the other condition.

  • Hi Sophie, sorry to hear you're having all these problems.

    Hair-loss is very distressing. I know, I lost virtually all of mine last year. In one go! It's regrowing now, but very slowly.

    Lots of things can cause it. In my case, I'm pretty sure it was low B vitamins. My B12 was at 350, so the others were probably pretty low, too. I take 500 methylcobalamin every day, with a B complex.

    It could also be iron, as you know, and your supplementing that. Good. But it could also be low copper or zinc. You could ask your doctor to test those. Hypos are often low in stomach acid, so this makes it difficult for them to absorb nutrients. You can try increasing your stomach acid (ask a new question, because I Don't know much about that). But we also have to bear in mind that our food doesn't contain as many or as much nutrients as it used to - especially if it's processed, which is why we should always eat fresh food.

    I also take evening primrose oïl, and I take borage oïl with it, because a doctor told me they work together.

    Lastly, but not the least, Levo also causes hair loss. It's written on the PIL. It says it might just be temporary, but for me it lasted all the time I was taking Levo. I started to regrow my hair when I went onto Armour. (But then things all went pear-shaped again, but that is another story! lol)

    Hugs, Grey

  • Thanks for all the information in these replies. I now realise I have not been taking my medication properly. I've been taking it with other prescribed med (Beta Blocker for anxiety) and not leaving time before having breakfast)

    H

  • I take omega 3,s , evenig primrose oil and floresinw, I have ordered some apple cider vinegar to take before meals to help with it all. I am extremely depressed, I have seen a Endo and he said all his patients deal with hair loss and it will grow back, I have been on the medication over 5 weeks now and have had the worst spell off hair loss today. My hair was just coming away from the scalp with just a touch , the hair loss seems to be getting worse and worse. You can see my scalp everywhere. I can't deal with the emotional distress. I cant see any signs off improvement, I'm so scared that I'm going to loose my hair entirety

You may also like...